Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 554, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 7, 2001, 7:58 PM CDT for Pottawatomie County, Oklahoma. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 7:58 PM CDT (00:58 UTC)
- Expired
- Sep 7, 2001, 8:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pottawatomie County, OK
The radar
The Norman radar (KTLX), 26 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 8:15 PM CDT | Hail 0.75 | Mc Loud, OK | |
| Sep 7, 8:31 PM CDT | Hail 0.75 | Shawnee, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
| Sep 7, 7:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3154 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 17.3
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS54 KOUN 080059 SVROKC OKC125-080145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 758 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA * UNTIL 845 PM CDT * AT 758 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHEAST OF MCLOUD TO 20 MILES WEST OF TRIBBEY...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BROOKSVILLE...EARLSBORO... MACOMB...MCLOUD...PINK...SHAWNEE...TECUMSEH AND TRIBBEY GOLFBALL HAIL WAS REPORTED AT NORMAN HIGH SCHOOL AT 750 PM. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE SEVERE THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3547 9712 3498 9715 3499 9690 3547 9670
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:10 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Sep 7, 3:10 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 310 PM CDT FRI SEP 7 2001 THE FESTIVITIES ARE BEGINNING ALREADY WITH ECHOES DEVELOPING ALONG THE FRONT IN SOUTHERN KANSAS AND TOWERING CU VISIBLE OUT THE WINDOW. 18Z SOUNDING SHOWED GOOD CAPPING WITH 22C AT 850 MB. SO THE QUESTION IS HOW FAR SOUTH WILL THE THUNDERSTORMS DEVELOP. CONVECTION IS A GOOD BET IN THE NORTH WITH THE WAVE APPROACHING AND ITS ASSOCIATED MID LEVEL COOLING. CHANCES ARE A BIT MORE IFFY IN THE SOUTHWEST AND THEREFORE WILL GO WITH CHANCE POPS THERE. WITH THUNDERSTORMS IN SOUTHWEST KANSAS AND THE WESTERN OKLAHOMA PANHANDLE... CHANCE POPS ARE ALSO STILL NEEDED IN THE POST-FRONTAL NORTHWEST ZONES. WILL MENTION SEVERE IN THE ZONES AHEAD OF THE FRONT. THERE ARE PLUS AND MINUSES FOR RAIN CHANCES TOMORROW. THERE MAY BE SOME LINGERING SHOWERS IN THE MORNING... BUT FOR THE MOST PART THE AREA WILL BE BETWEEN UPPER SYSTEMS AND SUBSIDENCE IN WAKE OF TONIGHTS WAVE WILL ALLOW A RESPITE. HOWEVER IT APPEARS THAT THE FRONT WILL STALL OVER THE AREA AND THERE MAY BE EXTRA CONVECTIVE BOUNDARIES IN THE NEIGHBORHOOD AS WELL. SO AM CONCERNED THAT BOUNDARIES WILL PROVIDE FOCUS FOR SCATTERED REDEVELOPMENT TOMORROW AFTERNOON. THE MODELS ARE STRONGER WITH THE SECONDARY WAVE THAT WILL APPROACH THE AREA TOMORROW NIGHT... AND AGREE WITH MID SHIFT ASSESSMENT THAT PRECIP CHANCES WILL EXTEND INTO SUNDAY NIGHT UNTIL THE SECOND WAVE MOVES OUT OF THE AREA. FARTHER DOWN THE LINE... NO CHANGES WILL BE MADE TO THE EXTENDED. ...SPEG. OKC 65 84 60 74 / 60 30 40 40 HBR 62 83 58 74 / 50 30 40 40 SPS 66 89 62 77 / 40 30 50 40 GAG 54 75 52 70 / 40 30 40 30 PNC 63 80 58 73 / 80 30 40 40 DUA 69 87 67 77 / 60 40 60 40 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Sep 7, 6:39 PM CDT, 1 hour 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0638 PM GUTHRIE OK 1.00 INCH HAIL
09/07/01 LOGAN AMATEUR RADIO REPORT
KTLocal storm report, Sep 7, 6:48 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM CALUMET OK 1.75 INCH HAIL
09/07/01 CANADIAN SHERIFF OFFICE
0646 PM 2 S PIEDMONT OK 0.88 INCH HAIL
09/07/01 CANADIAN SPOTTER
0605 PM 6 NW KAW CITY OK 61 MPH WIND GUST
09/07/01 KAY MEASURE BY MESONET
JFLocal storm report, Sep 7, 7:00 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 1 N COYLE OK .88 INCH HAIL
09/07/01 LOGAN ESTIMATED 65 MPH WINDS
ALSO REPORTED. SPOTTER
REPORT
0650 PM 11 W PERKINS OK .88 INCH HAIL
09/07/01 PAYNE ESTIMATED 65 MPH WINDS
ALSO REPORTED. SPOTTER
REPORT
KTLocal storm report, Sep 7, 7:13 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM MUSTANG OK 0.75 INCH HAIL
09/07/01 CANADIAN REPORTED BY THE PUBLIC
0704 PM 5 S GUTHRIE OK 0.75 INCH HAIL
09/07/01 LOGAN AMATEUR RADIO SPOTTER
0710 PM OKLAHOMA CITY OK 0.75 INCH HAIL
09/07/01 OKLAHOMA AMATEUR RADIO SPOTTER
0717 PM CHICKASHA OK 1.00 INCH HAIL
09/07/01 GRADY AMATEUR RADIO SPOTTER
JFLocal storm report, Sep 7, 7:39 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
739 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0723 PM OKLAHOMA CITY OK 1.00 INCH HAIL
09/07/01 OKLAHOMA REPORTED AT SW 24TH
AND PORTLAND. AMATEUR
RADIO REPORT
0733 PM OKLAHOMA CITY OK .88 INCH HAIL
09/07/01 CLEVELAND REPORTED AT 134TH AND
WESTERN. AMATEUR RADIO
REPORT
0734 PM OKLAHOMA CITY OK .88 INCH HAIL
09/07/01 CLEVELAND REPORTED AT 134TH AND
PENN. AMATEUR RADIO
REPORT
0734 PM 2 E MIDDLEBERG OK 1.00 INCH HAIL
09/07/01 GRADY SPOTTER REPORT
0742 PM NORMAN OK 1.00 INCH HAIL
09/07/01 CLEVELAND REPORTED AT 36TH AND
TECUMSEH.
0745 PM NORMAN OK 1.00 INCH HAIL
09/07/01 CLEVELAND FALLING AT NWS NORMAN
OFFICE
0746 PM MOORE OK 0.88 INCH HAIL
09/07/01 CLEVELAND REPORTED AT 12TH AND
BRYANT. MEDIA REPORT
0750 PM NORMAN OK 1.75 INCH HAIL
09/07/01 CLEVELAND REPORTED AT MAIN AND
BERRY. PUBLIC REPORT
KTLocal storm report, Sep 7, 7:57 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM CUSHING OK .75 INCH HAIL
09/07/01 PAYNE PUBLIC REPORT
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 41 min |
| Sep 7, 7:23 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 67 min |
| Sep 7, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 63 min |
| Sep 7, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 39 min |
| Sep 7, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 34 min |
| Sep 7, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 30 min |
| Sep 7, 8:42 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 48 min |
| Sep 7, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 61 min |
| Sep 7, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 30 min |
| Sep 7, 9:03 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 32 min |
| Sep 7, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Murray, Pontotoc | 55 min |
| Sep 7, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 47 min |
| Sep 7, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 50 min |
| Sep 7, 9:44 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 31 min |
| Sep 7, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Murray, Pontotoc | 50 min |
| Sep 7, 10:40 PM CDT | Severe Thunderstorm Warning | OUN | Love | 50 min |
| Sep 7, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 44 min |
| Sep 7, 11:09 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 51 min |
| Sep 8, 2:59 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.